MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION STERLING SL; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BOSTON SCIENTIFIC CORPORATION STERLING SL; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 24703
Medical Device Problem Codes Entrapment of Device (1212); Detachment of Device or Device Component (2907); Failure to Deflate (4060)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device eval by mfr: the device was returned, and analysis was completed.The returned product consisted of a sterling sl balloon catheter stuck on an unknown introducer sheath.The outer shaft, inner shaft, balloon and tip were visually and microscopically examined.Visual examination revealed that the guidewire lumen is separated 149cm from the hub while the balloon is separated 150.5cm from the hub.There is multiple buckling to the inflation lumen.Microscopic examination revealed no damages.The tip, marker band, distal section of the balloon and distal section of the guidewire lumen are all missing.Product analysis confirmed that there is a separation and found damage that would have contributed to the failure to deflate and froze on wire.
 
Event or Problem Description
It was reported that the balloon failed to deflate.A sterling balloon catheter was selected for use to treat stenosis in the proximal popliteal artery and distal superficial femoral artery (sfa).The target lesion was 97% occluded and heavily calcified.The procedure started as an outpatient procedure in the cardiac catheterization lab (ccl).Initial angiography showed a two-vessel runoff.The target lesion was crossed in the subintimal plane.A non-bsc balloon was used to dilate the subintimal plane.A non-bsc re-entry device was used; however, it could not track down to the lesion.A 6x70cm sheath was selected in order to create some pushability for the non-bsc re-entry device, however, the re-entry device broke.A different non-bsc re-entry device was selected.However, it repeatedly became entrapped on the guidewire.Additional angiography at this point revealed no flow to the foot.At this point, the physician decided the patient needed to be moved to the operating room (or) to be placed under anesthesia.Once in the or, pedal access was obtained, and the lesion was crossed.The 70cm sheath was replaced with a new 6x45cm non-bsc sheath.A sterling balloon catheter was advanced to the lesion.It was inflated successfully twice, but during the second deflation the balloon was unable to deflate.The sterling balloon was pulled into the sheath partially inflated.While attempting to pull the sheath and sterling balloon out, the sterling balloon became entrapped on the guidewire.Once some of the balloon was exposed, a pair of scissors was used to pop it.While pulling on the balloon, it ripped in half.The balloon tip was removed, and wire cutters were used to cut the wire though still maintaining up-and-over access.Another angiogram was performed and a perforation in the left iliac near the bifurcation was observed.The physician thought this occurred while exchanging the non-bsc 70cm sheath for the non-bsc 45cm sheath.The physician noted some resistance while inserting the 45cm sheath, and thought it was possible that a chunk of calcium tore off, maybe tearing a hole.At this point, code was called, and an open case was performed.

Brand Name
STERLING SL
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key18848741
Report Number2124215-2024-10317
Device Sequence Number15257927
Product Code DQY
UDI-Device Identifier08714729782384
UDI-Public08714729782384
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K093720
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/14/2024
Device Model Number24703
Device Catalogue Number24703
Device Lot Number0030716504
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/13/2024
Initial Report FDA Received Date03/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale